Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 75, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2004, 9:12 AM CDT for Kingsbury County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 9:12 AM CDT (14:12 UTC)
- Expired
- May 9, 2004, 10:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 2332 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 091412 SVRFSD SDC077-091500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 912 AM CDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1000 AM CDT * AT 908 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 32 MILES WEST OF BADGER...OR ABOUT 20 MILES NORTHEAST OF HURON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BADGER AROUND 950 AM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4454 9785 4442 9785 4444 9715 4452 9715 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:25 AM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 9, 4:25 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 425 AM CDT SUN MAY 9 2004 AMENDED...TSTMS DEVELOPED RAPIDLY ARND 09Z JUST NORTH AND EAST OF SIOUX FALLS. WILL ADDED SCATTERED EARLY MORNING TSTMS OVER NE PARTS OF CWA. .DISCUSSION... TSTMS OVER SW MN AND NW IA SHLD CLEAR ERN EDGE OF CWA AROUND 0930Z AS WEAK WAVE MOVES EAST. FOR NOW WILL LEAVE OUT OF FCST. ALSO SOME SHWRS AND TSTMS TO NORTH OF CWA WITH WARM FRONT THESE SHLD STAY TO NORTH. TEMPS WILL WARM AGAIN TODAY AHEAD OF CDFNT. AS COLD FRONT MOVES THROUGH THIS AFTERNOON WILL KEEP CHANCE OF TSTMS. THOUGHT ABOUT GOING DRY IN WRN CWA AS LOOKS LIKE FRONT MOVING THRU BY EARLY AFTN. STILL A LITTLE IFFY ON TIMING SO WENT WITH A SLIGHT CHANCE OF TSTMS WEST LATE THIS MRNG INTO AFTN. FRONT PUSHES EAST TNGT WITH CHANCE TSTMS OVER ERN PARTS OF CWA. LOOKS LIKE IF ANYTHING SEVERE IT WOULD BE IN THE EASTERN AREAS THIS EVENING. KEPT A LOW POP CHANCE OF TSTMS IN SE MON MORNING AS FRONT JUST SE OF AREA. HIGH MOVING IN FROM NW WITH DRIER AND COOLER WILL KEEP REST OF CWA DRY AND END RAIN IN SE BY LATE MRNG. TEMPS ON MON 10 TO 15 DEGREES COOLER THAN TODAY WITH NORTH TO NORTHEAST WINDS. MONDAY NIGHT SE RETURN FLOW SETS UP AND FRONT TO SOUTH WILL START TO MOVE BACK TO NORTH AS WARM FRONT. WILL HAVE A CHANCE OF TSTMS MAINLY SOUTH OF I90 BUT DID PUT A SLIGHT NORTH OF I90 BY 09Z. CHANCE OF TSTMS ENTIRE AREA ON TUE AS FRONT PUSHES NORTH. TEMPS ALSO WARMING BACK INTO THE 70S AND LOW 80S. TUE NIGHT AND WED LOW AND ASSOCIATED COLD FROM WEST WILL MOVE EAST INTO AREA. THIS WILL KEEP CHANCE OF TSTMS TUE NIGHT. BY WED AS FRONT MOVES THROUGH TSTMS IN EAST AND SHOWERS WEST. TEMPS WILL AGAIN DROP 10 TO 15 DEGREES WITH RAIN AND COOLER AIR MOVING IN BEHIND FRONT. NO BIG CHANGES TO EXTENDED. .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WB
Hazardous weather outlook, May 9, 5:07 AM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 507 AM CDT SUN MAY 09 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE CHANCE OF THUNDERSTORMS WILL EXISTS OVER THE ENTIRE AREA TODAY ...HOWEVER THE GREATEST RISK OF ANY SEVERE THUNDERSTORMS WOULD BE THIS AFTERNOON INTO THIS EVENING...EAST OF A LINE FROM HURON TO MITCHELL TO TYNDALL SOUTH DAKOTA. THE MAIN SEVERE WEATHER THREATS WOULD BE LARGE HAIL UP TO 2 INCHES IN DIAMETER...AND DAMAGING WINDS OF AROUND 70 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE MONDAY NIGHT INTO WEDNESDAY OVER THE ENTIRE AREA. AT THIS TIME THE BEST CHANCE FOR ANY SEVERE THUNDERSTORMS WOULD BE TUESDAY AFTERNOON INTO TUESDAY EVENING. THE SEVERE WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 11:33 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 27 min |
| May 8, 11:43 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 32 min |
| May 9, 8:33 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 27 min |
| May 9, 6:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 31 min |
| May 9, 6:56 PM CDT | Severe Thunderstorm Warning | FSD | Union | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.